Opiate withdrawal symptoms are too severe to go through on your own, which will often lead to a return to opiate addiction. A quality opiate detox program should be a medically based program complete with 24-hour nursing, 24-hour addiction treatment staff and a physician trained in addiction medicine (A.S.A.M). Opiate addiction is a very serious illness, which can lead to depression, hopelessness, and sometimes death. While opiate abuse can take many forms, the general effect of any opiate is pain relief. Depression is very common for most people in withdrawal and it can be quite acute. The depression that most people feel is centered around the guilt and shame of their predicament.
Abruptly stopping the use of opiates can cause withdrawal symptoms to begin, which can be life threatening. The words opiates and opioids are often used interchangeably. Depressive symptoms can last up to two years once a person has discontinued their use of crystal meth. Individuals need both medical and psychological treatment in order to overcome this dangerous addiction.
Withdrawal symptoms from opiate addiction are basically like waking up every morning into a panic-state of hell. The symptoms can include but are not limited to: sweating, stomach cramping, nausea, diarrhea, vomiting, muscle aches, hot and cold chills, bone pain, insomnia, panic, runny nose, dilated pupils and restlessness. Very unpleasant and very memorable. Although even psychological dependence ends up manifesting physiological symptoms (i.e., anxiety, sweating). cravings and other withdrawal symptoms can trigger relapse, even after a period of abstinence.
Some addiction patients complain that these symptoms last up to 2-5 weeks. All of these symptoms can be quite pronounced, causing the patient to revert back to their original drug use. Withdrawal is characterized by excessive sleeping, eating and depression-like symptoms, often accompanied by anxiety and drug-craving.
As with any drug addiction, the body has adapted to the presence of the opiate and opiate withdrawal symptoms will occur if opiate use is abruptly discontinued. If you are opiate dependant or suffer from opiate addiction, it is not recommended you just “stop” taking opiates without consulting an addiction professional and entering an opiate detox program. Short-acting opiates tend to produce more intense but briefer symptoms. The effect of a single dose of heroin, a relatively short-acting drug, lasts 4–6 hours, and the withdrawal reaction typically lasts for about a week but in some cases may last up to four weeks depending upon the length of time the person was addicted to the drug.